Arkansas, 2017Tornado and Flash Flooding in Arkansas, April 28 to 30, 2017
April 28 to 30, 2017 · NWS TSA · 28 events in 6 counties and zones
Strong to severe thunderstorms developed during the late evening hours of the 28th over portions of northwestern Arkansas, along and north of a warm front that had moved into the area during the day. These storms produced hail up to golfball size, damaging wind, and locally heavy rainfall through the early morning hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 0
- Property damage
- $133,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed during the late evening hours of the 28th over portions of northwestern Arkansas, along and north of a warm front that had moved into the area during the day. These storms produced hail up to golfball size, damaging wind, and locally heavy rainfall through the early morning hours of the 29th.
Another round of severe weather developed during the afternoon hours of the 29th, as a cold front moved into the area from the north. These storms produced a tornado, damaging wind, and locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 28, 11:32 AM CST, 22 minutes earlier.
Area forecast discussion, Apr 28, 11:32 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1232 PM CDT Fri Apr 28 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Lingering MVFR cigs should give way to VFR cigs for the remainder
of the afternoon and into the evening. Showers and storms along
with lowering MVFR cigs and VSBYS are expected again tonight,
with increasing potential for prevailing TSRA after 06Z for the
E OK sites...and 10Z across the AR sites.
&&
.PREV DISCUSSION... /Issued 1023 AM CDT Fri Apr 28 2017/
DISCUSSION...
Main update item at this time is to lower pops across far NE OK
and NW AR and remove thunder for the morning hours. Area to
remain capped for most if not all of the afternoon hours which
will limit surface based activity...but will leave low pops as
they are between 18z and 00z. Areal coverage of rain/thunder expected
to blossom during the evening as low level winds organize as the
upper system approaches. Heavy rain and severe threats will
increase as well...with heavy rain/flash flooding still expected
to become the primary threat by Saturday as widespread rainfall
will continue throughout the day...and into Saturday night/Sunday
morning. Rain chances will be on the decrease Sunday as the
system begins to lift off to the northeast.
Updated ZFP/PFM/AFM/freshened FFA already sent.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for OKZ049-053-057-058-060>076.
AR...Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for ARZ001-002-010-011-019-020-029.
&&
AVIATION...23Hazardous weather outlook, Apr 28, 5:50 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
650 AM CDT Fri Apr 28 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
650 AM CDT Fri Apr 28 2017
...SIGNIFICANT FLOODING AND SEVERE RISK THRU THE WEEKEND...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA...Along and south of I-44.
ONSET...Late this afternoon...but most likely this evening.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Late this afternoon or early this evening.
AREA AT GREATEST RISK...In a zone between I-44 and a McAlester to
Fort Smith line.
FLASH FLOOD.
RISK...Elevated.
AREA...Northeast Oklahoma.
ONSET...After 9 PM.
HEAVY RAIN.
RISK...Elevated.
AREA...Northeast Oklahoma.
ONSET...After 9 PM.
DISCUSSION...
An elevated or enhanced risk of severe storms is forecast tonight
across eastern Oklahoma into northwest Arkansas. Very large hail
to baseball size, damaging winds to 70 mph, and an isolated
tornado are possible.
The bulk of the daytime hours should remain quiet. Storms are
expected to fire by late in the day west of the region near a
dryline and over portions of the region going into the evening to
the north of a warm front. The storms to our west will gradually
grow upscale into lines or clusters which will sweep east during
the overnight. At that time, the main severe threat will
transition from large hail to damaging winds. Storms may gradually
weaken toward daybreak.
An elevated flash flood risk is forecast across northeast Oklahoma
tonight. This region could be affected by multiple rounds of
storms, with a round possible thru the evening as storms form
north of the warm front, and again during the overnight as storms
out west move into the region. Locally heavy rainfall in excess of
2 inches may lead to some flash flooding.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Multiple rounds of thunderstorms are forecast over the region
Saturday and Saturday night as a powerful upper level storm system
develops to our west and interacts with a frontal boundary draped
over the region. Storm total rainfall in the 4 to 7 inch range is
expected, with locally heavier amounts, across much of northeast and
east central Oklahoma into Northwest Arkansas thru Sunday. This
heavy rainfall could lead to life-threatening flash flooding and
significant flooding of area rivers and lakes. Locations downstream
from dams could see significant flooding as water is released from
the flooded lakes.
An enhanced or elevated severe weather risk is forecast again
Saturday afternoon and evening across east central and southeast
Oklahoma and northwest Arkansas. The quasi-stationary frontal
boundary and approaching upper system will continue to be the
focus for more storm development during the afternoon and evening
hours. The severe weather threat will come to an end from west to
east as a cold front sweeps across the region late Saturday night
into Sunday morning.
Another storm system will bring the potential for more storms by
the middle of next week. This system is expected to push through
too quickly to bring significant rainfall. An organized severe
weather event is not expected either.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to follow the latest updates regarding the expected
hazardous weather that will affect much of the area this weekend.
weather.gov/tulsa Contains additional information.
LacyEvent by event
16 flash flood, 7 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Benton
- When
- April 28, 11:54 AM CST to April 29, 4:30 AM CST
- Where
- Benton County, 1.21 mi SE of Bentonville Branch J to 2.79 mi ESE of Rogers Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.317, -94.105
Streets were flooded and closed in Rogers.
Hail, Washington
- When
- April 28, 9:30 PM CST
- Where
- Washington County, Fayetteville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.070, -94.170
Hail, Sebastian
- When
- April 28, 9:50 PM CST
- Where
- Sebastian County, 4 mi NNW of Rye Hill
- Measured
- 2 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 35.324, -94.397
Hail, Sebastian
- When
- April 28, 9:58 PM CST
- Where
- Sebastian County, Ft Smith
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -94.420
Thunderstorm Wind, Benton
- When
- April 28, 10:00 PM CST
- Where
- Benton County, 4 mi E of Pea Ridge
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 36.450, -94.048
Strong thunderstorm wind blew down trees at the Pea Ridge National Military Park.
Thunderstorm Wind, Carroll
- When
- April 28, 10:40 PM CST
- Where
- Carroll County, Berryville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.370, -93.570
Strong thunderstorm wind blew down trees and power lines in Berryville.
Hail, Washington
- When
- April 28, 10:45 PM CST
- Where
- Washington County, 1.55 mi NW of Efay
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.097, -94.168
Hail, Benton
- When
- April 28, 11:59 PM CST
- Where
- Benton County, 3.5 mi S of Cave Spgs
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.220, -94.220
Hail, Benton
- When
- April 29, 12:04 AM CST
- Where
- Benton County, 2.66 mi ESE of Cave Spgs
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 36.260, -94.184
Hail, Benton
- When
- April 29, 1:05 AM CST
- Where
- Benton County, 0.71 mi SSW of Rogers Muni Arpt
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 36.360, -94.124
Thunderstorm Wind, Benton
- When
- April 29, 1:28 AM CST
- Where
- Benton County, 0.75 mi SW of Highfill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.261, -94.358
Strong thunderstorm wind blew down trees, and damaged the roof of a barn.
Flash Flood, Benton
- When
- April 29, 11:54 AM CST to 1:30 PM CST
- Where
- Benton County, 2.2 mi WNW of Bentonville Branch J to 1.7 mi SW of Bentonville Branch J
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.347, -94.153
Heavy rainfall resulted in numerous streets to be flooded in Rogers.
Flash Flood, Benton
- When
- April 29, 12:00 PM CST to 1:30 PM CST
- Where
- Benton County, 1.73 mi SSE of Cherokee City to 1.85 mi SSE of Cherokee City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.276, -94.559
A portion of Highway 112 was closed due to flooding.
Flash Flood, Benton
- When
- April 29, 12:02 PM CST to 1:30 PM CST
- Where
- Benton County, 0.39 mi NNW of Bentonville Muni Arp to 0.37 mi NW of Bentonville Muni Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.355, -94.223
A road near the Bentonville Municipal Airport was flooded.
Flash Flood, Washington
- When
- April 29, 12:34 PM CST to 6:00 PM CST
- Where
- Washington County, 1.6 mi NNW of Fayetteville to 0.98 mi WNW of Fayetteville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.091, -94.183
Numerous streets were flooded in downtown Fayetteville.
Flash Flood, Benton
- When
- April 29, 12:34 PM CST to 1:30 PM CST
- Where
- Benton County, 2.32 mi W of Bentonville Branch J to 2.17 mi W of Bentonville Branch J
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 36.327, -94.162
Portions of Oak Hill Drive were severely flooded. Flood water entered some homes.
Flash Flood, Washington
- When
- April 29, 1:00 PM CST to 6:00 PM CST
- Where
- Washington County, 1.36 mi SW of Wyman to 1.45 mi SSW of Wyman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.054, -94.085
Portions of Mally Wagnon Road east of Fayetteville were flooded.
Flash Flood, Benton
- When
- April 29, 1:20 PM CST to 5:30 PM CST
- Where
- Benton County, 1.17 mi WNW of Sulphur Spgs to 0.85 mi WSW of Sulphur Spgs
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.485, -94.470
Rural roads near Sulphur Springs were flooded.
Flash Flood, Benton
- When
- April 29, 1:50 PM CST to 5:30 PM CST
- Where
- Benton County, 3.03 mi E of Bentonville Branch J to 3.21 mi E of Bentonville Branch J
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.333, -94.066
Areas of the Prairie Creek Golf Course were severely flooded.
Flash Flood, Madison
- When
- April 29, 2:00 PM CST to 11:15 PM CST
- Where
- Madison County, 2.31 mi SSW of Forum to 1.29 mi NNW of Forum
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 36.148, -93.732
War Eagle Creek flooded portions of several roads north and east of Hindsville. A woman drove a vehicle into flood water and was swept downstream. She exited the vehicle and survived, but her two young children drowned.
Flash Flood, Benton
- When
- April 29, 2:07 PM CST to 5:30 PM CST
- Where
- Benton County, Siloam Spgs to 1.19 mi N of Siloam Spgs
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.180, -94.530
Roads were flooded and impassable in Siloam Springs.
Tornado, Crawford
- When
- April 29, 3:57 PM CST to 4:05 PM CST
- Where
- Crawford County, 2.3 mi SSE of Davidson to 3.35 mi NW of Leecreek
- Rating
- EF1
- Path length
- 5.5 mi
- Path width
- 300 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.671, -94.460
A tornado developed northwest of Natural Dam and moved northeast. It destroyed a mobile home, uprooted numerous trees, and damaged a permanent home along Highway 59. The tornado uprooted more trees as it crossed Liberty Hill Road, and then dissipated over wooded terrain south of Cove Creek Crossing. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Thunderstorm Wind, Crawford
- When
- April 29, 4:05 PM CST
- Where
- Crawford County, 0.34 mi ESE of Natural Dam
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.649, -94.394
Strong thunderstorm wind blew down power lines, and damaged buildings.
Flash Flood, Washington
- When
- April 29, 5:00 PM CST to 8:00 PM CST
- Where
- Washington County, 0.95 mi WSW of Springdale to 2.05 mi N of (Asg)springdale
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 36.175, -94.146
Several roads were flooded and impassable. Two young children were playing near a flooded creek. One of the children fell into the water, was swept downstream, and was drowned.
Flash Flood, Washington
- When
- April 29, 5:13 PM CST to 6:00 PM CST
- Where
- Washington County, 0.88 mi SSE of Prairie Grove to 0.48 mi E of Wedington
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 35.968, -94.315
Many roads were flooded from Savoy to Prairie Grove to Farmington. A man was swept off off Highway 16 by flood waters, and was drowned.
Flash Flood, Washington
- When
- April 29, 5:57 PM CST to 11:15 PM CST
- Where
- Washington County, 1.24 mi WNW of Efay to 1.02 mi WNW of Efay
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.089, -94.169
Portions of Poplar Street were flooded and impassable. Cars were stranded with people trapped by high water.
Flash Flood, Carroll
- When
- April 29, 7:00 PM CST to 11:00 PM CST
- Where
- Carroll County, 0.24 mi WSW of Eureka Spgs to 2.08 mi N of Eureka Spgs
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.398, -93.734
Leatherwood Creek flooded several roads north and northeast of town. People were playing in and near the creek. One of them was swept downstream and drowned.
Flash Flood, Benton
- When
- April 29, 11:23 PM CST to April 30, 3:15 AM CST
- Where
- Benton County, 1.89 mi S of Gallitin to 0.57 mi W of Pedro
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 36.173, -94.434
Portions of Highway 412 east of Siloam Springs were flooded with briskly flowing water across all four lanes of traffic.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, April 28 to 30, 20172 deaths · $116 million · 1.75 in hail · 117 events
- Tornadoes and Flash Flooding in Oklahoma, April 28 to 29, 20171 death · $955,000 · EF2 · 50 events
- Rip Current in Florida, April 28, 20171 death · 2 injured · 1 event
- Flash Flooding and Flooding in Indiana, April 28 to 30, 2017$4.0 million · 14 events
- Tornado and Flash Flooding in Kentucky, April 28 to 30, 2017$350,000 · EF1 · 35 events
- Flash Flooding and Flooding in Illinois, April 28 to 29, 2017$260,000 · 0.75 in hail · 10 events
- Hail and Damaging Winds in Illinois, April 28, 2017$190,000 · 70 kt wind · 3 events
- Flash Flooding and Flooding in Indiana, April 28 to 29, 2017$130,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Indiana, April 28, 2017$63,000 · 1.75 in hail · 9 events
- Winter Storm in Colorado, April 28 to 30, 201719 events
- Hail and Damaging Winds in Kentucky, April 28 to 29, 2017$18,000 · 1 in hail · 6 events
- Blizzard and Winter Storm in Kansas, April 28 to 30, 201755 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691564, 691508, 691509, 691510, 691511, 691512, 691513, 691514, 691515, 691516, 691519, 691584, 691585, 691586, 691588, 691590, 691591, 691592, 691593, 691732, 691594, 691676, 691620, 691624, 691629, 691731, 697038, 691769.